Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 2017, 4:16 PM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 4, 2017, 4:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Smith County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
885
WUUS54 KOHX 042116
SVROHX
TNC159-169-189-042145-
/O.NEW.KOHX.SV.W.0189.170804T2116Z-170804T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
416 PM CDT FRI AUG 4 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Western Smith County in Middle Tennessee...
Northeastern Wilson County in Middle Tennessee...
Southern Trousdale County in Middle Tennessee...
* Until 445 PM CDT
* At 415 PM CDT, a severe thunderstorm was located 7 miles northeast
of Lebanon, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lebanon, Carthage, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Dickerson Chapel Recreation Area and
Pleasant Shade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3640 8595 3613 8595 3619 8632 3632 8632
3631 8630 3633 8630
TIME...MOT...LOC 2115Z 270DEG 16KT 3628 8621
HAIL...0.75IN
WIND...60MPH
$$
132 follow-up statements
224 WWUS54 KOHX 042133 SVSOHX Severe Weather Statement National Weather Service Nashville TN 433 PM CDT FRI AUG 4 2017 TNC159-169-189-042145- /O.CON.KOHX.SV.W.0189.000000T0000Z-170804T2145Z/ Smith TN-Wilson TN-Trousdale TN- 433 PM CDT FRI AUG 4 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHWESTERN SMITH...NORTHEASTERN WILSON AND SOUTHERN TROUSDALE COUNTIES... At 433 PM CDT, a severe thunderstorm was located 8 miles south of Hartsville, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Carthage, South Carthage, Dixon Springs and Pleasant Shade. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3640 8595 3621 8595 3623 8621 3634 8623 TIME...MOT...LOC 2133Z 270DEG 16KT 3628 8611 HAIL...0.75IN WIND...60MPH $$ 13
295
WWUS54 KOHX 042141
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
441 PM CDT FRI AUG 4 2017
TNC159-169-189-042150-
/O.EXP.KOHX.SV.W.0189.000000T0000Z-170804T2145Z/
Smith TN-Wilson TN-Trousdale TN-
441 PM CDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH...
NORTHEASTERN WILSON AND SOUTHERN TROUSDALE COUNTIES WILL EXPIRE AT
445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3640 8595 3621 8595 3623 8621 3634 8623
TIME...MOT...LOC 2140Z 264DEG 16KT 3631 8608
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:31 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 4, 3:31 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Nashville TN 331 PM CDT Fri Aug 4 2017 .DISCUSSION... Early this afternoon, the radar scope showed scattered thunderstorms sparking up ahead of a cold front that was pushing southward between Clarksville and Nashville. By 00z, expect the dew point front to be near a Waynesboro-Woodbury-Monterey line. So, will probably keep a 20-40% pop in for the early evening hrs. A few storms this afternoon and evening could become strong to severe, with torrential downpours and gusty winds. Still looks like we'll get another nice break from the summer heat and humidly on Saturday, with widespread sunshine, light northerly breezes, high temperatures between 76 and 83, and afternoon humidities in the 35 to 45 percent range. You better enjoy the heck out of tomorrow, though, because after that our weather pattern will become insanely absurd for early August (at least for the following 6 days). It'll look more like a winter than summer pattern, with a persistent upper low in the Great Lakes/Hudson Bay area swinging shortwaves around its southern periphery, and bringing a seemingly endless stream of clouds and episodes of rain across the Mid- State. The first shortwave (at 850mb) lifts northward across the Mid- State, as a warm front, Saturday night and Sunday morning. The NAM depicts this feature best, and shows some decent 850 mb speed convergence developing by late Saturday night. As a result believe we need at least a small pop in for late Saturday night. GFS PW's at BNA, after dropping to around half an inch Saturday afternoon, increase to 1.75 inches by 12z Sunday. Believe at least isolated convection will probably exist over our northeastern areas Sunday morning, in association with this warm front, while another upper level shortwave (at 500mb) starts to push toward us from the Mississippi Valley. Rain chances will increase from the west Sunday and Sunday night, with showers and thunderstorms becoming likely area-wide by Sunday night. The second shortwave drops a cold front down to near northwestern Middle Tennessee by 12Z Monday, with scattered to numerous showers and thunderstorms developing in our area during the daylight hours on Monday, south of the front. By Monday afternoon, this front will probably sag to near Nashville--waiting for yet another shortwave to push it into our southern counties by sunrise Tuesday. Looking into the extended forecast...as broad upper low continues to send shortwaves toward our area, we see yet another cold front approach the Mid-State by Wednesday night and Thursday. Rain chances will increase again as that front drops in--and will probably reach the "likely category" again at some point during that period. As our atmosphere remains so moist and unstable, between Tuesday and Thursday, will have to keep POPs in the "high chance" category for much of the Mid-State throughout that period. Hydrological Outlook... Even though the total QPF for Middle Tennessee, from Sunday through Thursday is expected to range from one and half inches over the northwest to close to three inches over the south, much of that rain will come in intermittent episodes-- rather than a continuous drenching. Nevertheless, by the middle to latter part of next week, as that aforementioned cold front rolls in, we could be looking at an enhanced possibility for localized flash flooding. As mentioned yesterday, the one benefit of this upcoming week's weather is that excessive heat will be out of the picture. Highs most days will only be in the lower and middle 80s. Other than that, it's pretty much "a wash." && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Surface front is currently moving across Middle Tennessee, with most of the associated convection having already moved east of Middle Tennessee. Most of the remaining cells will be confined to the east and south of BNA. Look for brief MVFR cigs behind the boundary, with winds becoming northwest and skies clearing out later this afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 84 65 88 72 / 10 0 10 50 70 Clarksville 56 82 62 85 69 / 0 0 10 60 70 Crossville 55 78 58 81 67 / 20 10 10 30 60 Columbia 59 83 63 87 70 / 10 0 10 60 70 Lawrenceburg 59 83 63 86 70 / 10 0 10 50 70 Waverly 57 83 64 86 70 / 0 0 10 70 70 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......19 AVIATION........08
Hazardous weather outlook, Aug 4, 4:54 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 454 AM CDT Fri Aug 4 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-051000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 454 AM CDT Fri Aug 4 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will be possible this afternoon across all of Middle Tennessee. Strong wind gusts will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong storms will also be possible on Sunday across all of Middle Tennessee. Strong wind gusts will be the main threat should stronger storms develop in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 4, 2:51 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
251 PM CDT FRI AUG 4 2017
TNZ027-028-062-042015-
Rutherford TN-Davidson TN-Wilson TN-
251 PM CDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND SOUTHWESTERN WILSON COUNTIES UNTIL 315 PM
CDT...
At 251 PM CDT, the public reported a strong thunderstorm over
Antioch, or 8 miles southeast of Nashville, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Oak Hill, Walterhill, Rural Hill,
Antioch, Cedars Of Lebanon State Park, Percy Priest Lake and
Gladeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3613 8626 3587 8633 3596 8663 3597 8662
3598 8667 3601 8671 3601 8673 3604 8678
3618 8674
TIME...MOT...LOC 1951Z 283DEG 27KT 3608 8669
RoseThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:51 PM CDT | Special Weather Statement | OHX | Rutherford | 24 min |
| Aug 4, 3:33 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 27 min |
| Aug 4, 3:51 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 24 min |
| Aug 4, 4:27 PM CDT | Special Weather Statement | OHX | Cumberland, DeKalb, White | 48 min |
| Aug 4, 4:28 PM CDT | Special Weather Statement | OHX | Cannon, Warren | 47 min |
| Aug 4, 5:02 PM CDT | Special Weather Statement | OHX | Cumberland, White | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.